Hail, Hutchinson
- When
- August 30, 11:28 AM CST to 11:30 AM CST
- Where
- Hutchinson County, 3.78 mi WSW of Milltown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.400, -97.870
Scattered thunderstorms developed late in the day north of a warm frontal boundary across far northern Nebraska. With elevated instability around 2000 J/kg and deep layer effective shear of 40 knots, storms took on a brief supercell structure and favored large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Scattered thunderstorms developed late in the day north of a warm frontal boundary across far northern Nebraska. With elevated instability around 2000 J/kg and deep layer effective shear of 40 knots, storms took on a brief supercell structure and favored large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 30, 5:20 AM CST, 6 hours 8 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 620 AM CDT Mon Aug 30 2021 .SHORT TERM...(Today and Tonight) Issued at 322 AM CDT Mon Aug 30 2021 Latest radar imagery reveals quiet conditions across the region, with current temperatures hovering in the mid 50s to low 60s. Could see some patchy fog develop before daybreak, given the light winds and clear skies in place, though any development is forecast to remain short lived. As alluded to in the previous discussion, a mid-level wave will gradually lift northward throughout the day, causing rain chances to return to the forecast. Latest CAMs continue to shift the overall timing of showers to later in the day, suggesting that much of our area should remain dry through the early afternoon. While smoke certainly hasn't been as issue lately, think it is worth noting however, that the latest HRRR smoke model does show California wildfire smoke drifting towards the Northern Plains later day. Fortunately, all of this smoke is expected to remain aloft in the near term, but will certainly be something to watch in the coming days. Heading into the evening and overnight period, look for rain chances to ramp up as showers and thunderstorms in western SD dive southeastward toward the region. At this time, believe those along and south of the MO River Valley stand the best chance for seeing a few storms become strong to severe, which is outlined nicely in SPC's Day 1 Slight Risk. In terms of hazards, latest soundings show CAPE and DCAPE values ~1000 J/kg, with fairly steep low to mid level lapse rates (greater than 7 degC/km), suggesting that gusts around 60 mph and quarter size hail may be possible in the strongest storms. Otherwise, look for overnight lows to fall into upper 50s to low 60s. .LONG TERM...(Tuesday through Sunday) Issued at 322 AM CDT Mon Aug 30 2021 Aside from a few lingering showers east of I-29 Tuesday morning, should see largely dry conditions prevail through Wednesday as upper level ridging builds over the region. Currently have afternoon highs during this time rising into the 70s, with low 80s possible in areas west of the James River Valley on Wednesday. Heading into the latter half of the work week, models continue to show the aforementioned ridge flattening ahead of an advancing upper level trough over the Pacific NW. While light showers may certainly be possible late Wednesday as a sfc warm front lifts over the region, think the best chance for seeing more widespread showers will occur throughout the day Thursday ahead of an advancing cold front. Given that the best moisture axis could still shift in the coming days, have opted to leave model blend of PoPs as is for the time being. Otherwise, look for cooler than normal temperatures and mostly dry conditions to prevail during the upcoming Labor Day weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 620 AM CDT Mon Aug 30 2021 Aside from some a bit of mid-level stratus to our southwest, latest satellite imagery shows mostly clear skies across the region. Should see largely dry conditions prevail for most of the morning, before rain returns to the forecast late this evening and into the overnight period. While all TAF sites have a chance of seeing showers and storms, believe that KSUX stands the best chance of seeing impacts to cigs and vsbys. However, confidence in the exact timing and location of these storms remains a bit uncertain, so have opted not to include mention in a prevailing group for this TAF cycle. Otherwise, look southeasterly winds to prevail throughout the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...SST LONG TERM...SST AVIATION...SST
Hazardous Weather Outlook National Weather Service Sioux Falls SD 327 AM CDT Mon Aug 30 2021 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-052>056-058>062-064>067-069>071-310830- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Jerauld- Sanborn-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha- Douglas-Hutchinson-Turner-Yankton-Union- 327 AM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ050-057-063-068-310830- Gregory-Brule-Charles Mix-Bon Homme- 327 AM CDT Mon Aug 30 2021 This Hazardous Weather Outlook is for south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will be possible late this afternoon and evening. A few storms could become strong to severe, with gusts up to 60 mph and quarter size hail being the primary hazards. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Sioux Falls radar (KFSD), 94 km away, was scanning. The volume nearest the first event began at 17:26 UTC.
15 hail. Local standard time, as filed.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2021Every state in 2021This day in weather historyWarnings in South Dakota, August 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 983392, 983393, 983394, 983395, 983396, 983397, 983398, 983399, 983400, 983401, 983402, 983403, 983404, 983406, 983407.